Wyoming, 2023

Hail in Wyoming, July 3, 2023

July 3, 2023 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked across portions of southern Campbell County, producing hail to golf ball size in the Wright area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across portions of southern Campbell County, producing hail to golf ball size in the Wright area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 3:27 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM MST, 3 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
427 PM MDT Mon Jul 3 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 120 PM MDT Mon Jul 3 2023

Upper level analysis shows compact upper low over east-central
SK/western MB with cyclonic flow aloft over the Northern Plains. A
quick moving shortwave continues to push eastward with scattered
thunderstorms developing across the eastern half of the forecast
area. At the surface, a cold front extends from southeastern SD
through southern SD, along the eastern slopes of the Black Hills and
into northeastern WY. Outflow from the morning elevated convection
has reinforced the southern position of the surface boundary,
although, southerly low-level flow resumed late this morning. This
southerly flow is advecting higher theta-e rich air northward, which,
coupled with mixing will slowly bring the front northward along and
near I-90 by 20-22z this afternoon. KUDX VAD wind profiles captured
the outflow from this morning (with depth ~2-4k feet; northerly winds
beneath WSW winds) and the winds slowly shifting out of the ESE
after 16z this morning.

A shortwave trough is forecast to push through the forecast area
early this afternoon, with another stronger wave later this evening.
The upper level ascent coupled with more focused ascent along the
surface boundary will result in isolated to scattered thunderstorm
development today. Some uncertainty still exists regarding the
northward extent of the front given the outflow from this morning,
although CAMs/HREF show fairly high confidence in the front
continuing to push north to at least to I-90. Based upon the latest
KUNR 18z sounding, there is still some significant capping to
overcome (for mixed layer and surface based parcels; MLCIN -242 J/kg
and SBCIN -91 J/kg). As the front continues to move northward
and peak heating continues ample instability along and south
of the front (MLCAPE ~1250-2500 J/kg) coupled with steep lapse rates
(700-500 mb ~7.5-8.5C/km) and increasing effective bulk shear (30-45
knots) will be present. Initially, storms are likely to be
supercellular with splits possible given the long, straight forecast
hodographs. All severe hazards are possible with this initial
convection, particularly large hail. Any tornado threat will be
maximized along the boundary, where effective SRH/low-level shear
will be marginally enhanced, although a well-mixed boundary
layer/higher LCLs will limit the overall tornado potential. With
time, these storms are expected to grow upscale as they push
eastward through the CWA. Further west, scattered thunderstorms
are expected to form east of the Bighorns. As these storms form
and cold pools consolidate, an increasing severe wind threat is
expected later this evening into the overnight hours as these
storms push through the CWA. Transient mesocyclones are possible
with these storms -- and a severe hail threat -- although severe
winds will be the primary severe weather hazard with this
convection. Additionally, heavy rain and flash flooding is
possible, especially with any training convection along the front.

The front will surge southward early Tuesday followed by a cooler
air mass and rain/storms through the day Tuesday. An anomalously
cool air mass will settle over the forecast area late Tuesday into
Wednesday, with ensemble guidance showing 850 mb temp anomalies of -8
to -12C by 00Z Wednesday, persisting through the day Wednesday. The
result: highs Tuesday in the upper 50s and low 60s, with low 70s
across south-central SD. Very near freezing temperatures are possible
overnight Tuesday into Wednesday across the higher elevations of the
Black Hills (near Deerfield Reservoir), where temps are expected to
fall to around 34-35F.

As the upper trough axis shifts east of the Northern Plains late
Wednesday, active northwesterly flow will return. Temperatures will
be closer to average for the latter half of the week with daily
chances of thunderstorms. Severe thunderstorms are likely Thursday
(SPC has us in a Day 4 15% risk) given the overlap of instability
and shear (MLCAPE ~1000-1500 J/kg and 30-40+ knots of shear). While
large-scale ascent will be marginal Thursday, weak capping +
convergence along the Black Hills will provide the impetus for
convection initiation.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 420 PM MDT Mon Jul 3 2023

Scattered thunderstorms will impact western/central SD through
this evening. Another complex of showers and storms will move
into northeastern WY/western SD from the west later this evening
(after 00z). Locally MVFR/IFR conditions with gusty and erratic
winds are possible around thunderstorms. Large hail cannot be
ruled out with any thunderstorms prior to around 03z. Breezy
northerly winds and reduced cigs could persist in the wake of
showers and storms late tonight into early Tuesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Eagan
AVIATION...Wong
Hazardous weather outlook, Jul 3, 4:00 AM MST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
500 AM MDT Mon Jul 3 2023

SDZ001-002-012-013-025>027-030-031-041-042-072>074-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
500 AM MDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include very large hail, damaging winds, and tornadoes.

Two rounds of severe weather will be possible today. The first
will be from early afternoon through the evening, with the second
occurring during the overnight. Chances for hail and tornadoes are
higher during the first round, with the second round expected to
primarily pose a threat for damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled conditions are expected from Tuesday through the end of
the week, with occasional showers and thunderstorms. Organized
severe weather is unlikely Tuesday and Wednesday, but severe
weather may return Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-041300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
500 AM MDT Mon Jul 3 2023 /600 AM CDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include very large hail, damaging winds, and tornadoes.

The primary time period for severe weather today will be from
mid-afternoon through the evening hours. A lower end threat for
strong wind gusts could arrive late overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled conditions are expected from Tuesday through the end of
the week, with occasional showers and thunderstorms. A few strong
to severe storms may linger into Tuesday across south central
South Dakota. Severe weather is unlikely Wednesday but could
return on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ054>058-071-041300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
500 AM MDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include very large hail, damaging winds, and tornadoes.

The primary time period for severe weather today will be from
early evening through the overnight hours. The threat for
tornadoes and large hail will diminish into the night, with
primarily a damaging wind threat expected for the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled conditions are expected from Tuesday through the end of
the week, with occasional showers and thunderstorms. Organized
severe weather is unlikely Tuesday and Wednesday, but severe
weather may return Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 3, 5:38 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
638 PM MDT Mon Jul 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             1 SW Hermosa            43.83N 103.21W
07/03/2023  E0.88 inch       Custer             SD   Trained Spotter

&&

CALDERON
Local storm report, Jul 3, 5:41 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
641 PM MDT Mon Jul 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             Hermosa                 43.84N 103.20W
07/03/2023  E1.00 inch       Custer             SD   Public

&&

xx
Local storm report, Jul 3, 5:55 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
655 PM MDT Mon Jul 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Tstm Wnd Gst     8 SSW Folsom            43.73N 102.91W
07/03/2023  M51 mph          Custer             SD   Mesonet

&&

xx
Special weather statement, Jul 3, 6:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
705 PM MDT Mon Jul 3 2023

WYZ054-040130-
Northern Campbell WY-
705 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern
Campbell County through 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Echeta, or 28 miles northwest of Gillette, moving east
at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Echeta around 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

&&

LAT...LON 4446 10600 4464 10600 4468 10543 4441 10544
TIME...MOT...LOC 0105Z 271DEG 28KT 4455 10590

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calderon
Special weather statement, Jul 3, 6:07 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
707 PM MDT Mon Jul 3 2023

WYZ055-040145-
Southern Campbell WY-
707 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southern Campbell
County through 745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over
Savageton, or 17 miles northwest of Wright, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

&&

LAT...LON 4389 10601 4402 10594 4387 10524 4358 10539
      4385 10602
TIME...MOT...LOC 0107Z 292DEG 39KT 4387 10580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calderon
Local storm report, Jul 3, 6:17 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
717 PM MDT Mon Jul 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tstm Wnd Gst     8 SSW Folsom            43.73N 102.91W
07/03/2023  M54 mph          Custer             SD   Mesonet

&&

xx

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
July 3, 6:45 PM MST
Where
Campbell County, Wright
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.750, -105.490

Wind gusts to 50 mph accompanied the storm.

Hail, Campbell

When
July 3, 6:46 PM MST
Where
Campbell County, Wright
Measured
0.75 in hail
Reported by
Public
Coordinates
43.750, -105.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104015, 1104016.